Women who take birth control pill 300% more likely to get Crohn’s disease: study
March 16, 2015 (LifeSiteNews.com) – A new US study has found that a huge increase in Crohn’s disease cases in women in the past fifty years corresponds to the introduction and widespread use of oral contraceptive pills since the 1960s.
Crohn’s disease is an incurable ailment affecting the digestive system characterized by abdominal pain, severe diarrhea, fever, fatigue, weight loss and malnutrition.
Harvard gastroenterologist Dr. Hamed Khalili's study of 230,000 American women found that those who had used the pill for five years or more had a 300 percent higher risk of developing Crohn’s disease than those who had never used it.
Dr. Khalili explained that while oral contraceptive drugs do not directly cause Crohn’s disease, the synthetic hormones have side effects that contribute to the higher risk he identified.
These side effects include thinning of the lining of the gut making it less able to properly hold in digestive waste, a reduction of beneficial intestinal bacteria, and a negative effect on the immune system.
"What’s very clear is that Crohn’s is not caused by oral contraceptive use by itself. It’s a combination of oral contraceptive use among individuals with a strong genetic predisposition to Crohn’s," Khalili told the Daily Mail.
"It’s an interaction between these two that significantly increases the risk of an individual developing it," he said.
Dr. Khalili added that his study did not look at users of the so-called morning-after pill, but he expected that super-doses of the same types of drugs used in normal oral contraceptives would increase the risk of Crohn’s disease even further.
He said that genetic screening could dissuade women who have a genetic predisposition to Crohn’s from using the drugs.
The widespread availability of the morning-after pill, over the counter and without any medical consultation, could put many more women at risk.
The US Food and Drug Administration allowed non-prescription sales of the morning-after pill in 2006.
When the FDA approved the "Ella" brand of morning after pill in 2010 it allowed the drug to be marketed as an “occasional” emergency contraception, to be taken by a woman up to five days after sexual intercourse.
The FDA warned, however, that it was unsafe for women to use Ella more than occasionally, as they had no data on its safety over the long term.
View CommentsClick to view or comment.